Health & Medicine

Consumers may be unaware of risks in mixing cold/flu medications, study says

Got a cold and a headache? If you’re treating them by popping pain killers and downing cough/cold medicines, be careful.

With the cold and flu season under way, too many Americans may be unwittingly overdosing on over-the-counter medications, according to consumer research conducted recently by a team of CSU and UC professors. In five surveys of more than 600 adults, the study found that most were unaware that taking two or more off-the-shelf pain relievers and cold medicines was risky, potentially leading to severe liver disease and other health risks.

The culprit is the “active ingredient” contained in many pain/fever relievers, such as acetaminophen in Tylenol, ibuprofen in Motrin or Advil and naproxen in Aleve.

Although the Food and Drug Administration and public health officials have long warned about the risks of doubling up on over-the-counter medications containing those ingredients, the recent study underscored the confusion and lack of awareness by consumers.

“People don’t really completely understand the potential risks. Even when they knew they were double-dosing, they really didn’t think it was much of a problem,” said Jesse Catlin, a California State University, Sacramento, assistant professor of marketing and one of the study’s three co-authors.

The study also looked at several ways to boost consumer awareness, such as red warning icons on product packages or more public-service messages.

While over-the-counter medications “are extraordinarily safe when used as directed, they all have the potential of toxicity, when used at higher dosages or for longer durations than directed by the label,” said Dr. Eric Brass, a UCLA medical school professor and the study’s co-author. “Consumers need to look at the active ingredients to know what they’re taking. Many do not fully appreciate that there’s a risk in taking two medications with the same ingredients.”

With acetaminophen, the danger is that repeated dosages exceeding the daily maximum can lead to liver damage. With ibuprofen and naproxen, overdosing can increase the risk of gastrointestinal bleeding or kidney issues.

Probably the most problematic is acetaminophen. In any given week, millions of Americans – about 23 percent of adults – report using acetaminophen-containing products. More than 600 over-the-counter and prescription medications – everything from Alka-Seltzer to Vanquish – contain acetaminophen.

As one of the country’s most common active ingredients, it’s easily overconsumed.

For example, let’s say you’re home sick with a bad cold or flu. You’re taking an extra-strength Tylenol-type product every six hours for a headache, along with Dayquil Cold & Flu liquid every four hours. At night, to get a good sleep, you swallow a capful of liquid Nyquil Cold & Flu. Taken together, at the recommended dosages every four to six hours, you could be ingesting more than 5,000 milligrams of acetaminophen per day, well above the recommended daily limit. When repeated over several days, it can damage the liver. In rare cases, this damage can lead to acute liver failure.

The maximum daily dose of acetaminophen is 4,000 milligrams, the equivalent of taking 12 regular 325-milligram capsules in a 24-hour period. When someone exceeds that amount over several days, especially in conjunction with drinking alcohol, there’s a higher risk of liver damage.

Acetaminophen overdose is the most common cause of acute liver failure in the United States, according to the American Liver Foundation.

In 2011, the FDA asked U.S. manufacturers of prescription medications containing acetaminophen to limit the amount to 325 milligrams per pill or capsule. Also, doctors and pharmacists were asked to stop prescribing combination medications containing more than 325 milligrams. However, over-the-counter medications, such as extra-strength pain relievers, still contain as much as 500 milligrams of acetaminophen per pill.

The other common category of pain relievers are nonsteroidal anti-inflammatory drugs, known as NSAIDs, which include ibuprofen and naproxen. The recommended daily maximum dose for over-the-counter ibuprofen is about 1,200 milligrams.

Read the labels

Not all consumers are unaware of the risks of doubling on over-the-counter medications.

Sacramento resident Tina Wilson, picking up prescriptions at a Rite-Aid pharmacy on Alhambra Boulevard last week, said she used to always pop an extra pill if a headache didn’t disappear right away or her blood pressure was high. But after having a stroke several years ago, the AT&T service representative said she’s become religious about checking labels on her prescription and over-the-counter medications.

“It’s serious,” said Wilson, 47, who said she takes 10 pills every morning. “You need to be aware of what you’re taking and read the box, as far as dosages.”

Last year, of the 2.2 million U.S. calls about human exposures to potential poisons, more than 57 percent involved medications, according to the annual report of the American Association of Poison Control Centers. These unintentional exposures, reported by the nation’s 55 poison control centers, included “inadvertent double-dosing, wrong medication taken or given … doses given/taken too close together, and inadvertent exposure to someone else’s medication,” the report said.

And, it noted, analgesics were the leading cause of human exposures to potential poisoning at 11.3 percent, followed by cosmestic/personal care products (7.7 percent), household cleaners (7.7 percent), sedatives/hypnotics/antipsychotics (5.9 percent) and antidepressants (4.4 percent).

“We get a lot of calls about acetaminophen, accidental and intentional overdoses,” said Stuart Heard, a licensed pharmacist and executive director of the California Poison Control System. In 2014, he said, California’s four reporting centers (Sacramento, San Francisco, Fresno and San Diego) fielded 32,524 calls on exposures to analgesics (pain relievers), including ibuprofen, aspirin and acetaminophen.

“The stuff’s so ubiquitous that the accumulative effect of getting too much is easy,” Heard said. “It’s not hard to exceed the recommended daily amount.”

Patients can unwittingly be doubling or tripling the daily limits, he noted, if they’re taking several prescriptions from several different doctors, along with over-the-counter medications.

Those with otherwise normal health and weight should have no worries, as long as they stay below 4,000 milligrams a day of acetaminophen.

Like other health care professionals, Heard urges consumers to check the “active ingredient” list on their pill bottles, usually the top line, which shows how many milligrams are contained in each capsule or dose. On a prescription package, acetaminophen can be listed in shorthand, such as “APAP” or “acetam.” Add them up to be sure you’re staying within the recommended guidelines.

The simplest advice: Never take more than two products containing acetaminophen at the same time. Ask your doctor or pharmacist if your medications exceed the daily limits.

Editor’s note: Due to incorrect information provided by the Acetaminophen Awareness Coalition, this story was changed Dec. 15 to correct the mention of drugs containing acetaminophen. Zicam does not contain acetaminophen.

Claudia Buck: 916-321-1968, @Claudia_Buck

OTC medications: What to know

KnowYourDose.org – Official site of the Acetaminophen Awareness Coalition, a group of more than 20 medical groups and nonprofits that campaign for safe usage by consumers.

California Poison Control System – For emergencies or questions on potentially poisonous substances, including medications, call the poison control helpline, 800-222-1222. It offers help in more than 100 languages. Outside California, the same number will route callers to poison control centers in all 50 states, part of the national network of the American Association of Poison Control Centers.

Related stories from Sacramento Bee

  Comments